New York, 2008

Flooding in New York, February 13 to 15, 2008

February 13 to 15, 2008 · NWS ALY · 2 events in 2 counties and zones

A low pressure system tracked from the southern Appalachians into western New York State Tuesday February 12th into Wednesday February 13th, while a secondary low pressure system developed south of Long Island by Wednesday afternoon, before tracking northeast off the northern New England coast by Wednesday evening. This complex storm system initially brought a significant wintry mix to much of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the southern Appalachians into western New York State Tuesday February 12th into Wednesday February 13th, while a secondary low pressure system developed south of Long Island by Wednesday afternoon, before tracking northeast off the northern New England coast by Wednesday evening.

This complex storm system initially brought a significant wintry mix to much of east central New York and adjacent western New England Tuesday evening into Wednesday morning. As milder air moved north, heavy rainfall occurred across much of the region, with 1 to 3 inches of rainfall reported. This heavy rainfall, combined with clogged storm drains from antecedent heavy snow and sleet, and snowmelt led to widespread ponding of water across the region Wednesday afternoon and evening.

Some small streams and creeks reached or slightly exceeded bankful, particularly in portions of the mid Hudson Valley. Two road closures were reported in New Paltz in Ulster County, as a result of minor flooding of the Wallkill River. The two roads that were closed were Route 299, between the Wallkill River Bridge and Libertyville Road, and Springtown Road between Route 299 and Dug Road. These roads remained closed until Friday, February 15th.

In addition, many basements had to be pumped due to high water levels, particularly across Capital Region and mid Hudson Valley region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 13, 12:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 13, 12:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1236 PM EST WED FEB 13 2008

.SYNOPSIS...
A COMPLEX STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION THROUGH
THIS AFTERNOON. AS ONE AREA OF LOW PRESSURE WEAKENS ACROSS
UPSTATE NEW YORK...ANOTHER AREA OF LOW PRESSURE WILL TAKE SHAPE
OFF THE MID ATLANTIC COAST AND TRACK TO CAPE COD BY THIS EVENING.
THIS SYSTEM WILL CONTINUE TO BRING A MIX OF WINTRY PRECIPITATION
TO THE REGION. HIGH PRESSURE WILL BUILD ACROSS THE AREA THURSDAY
AHEAD OF A COLD FRONT THAT WILL PASS THROUGH ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON LATEST SURFACE DATA...RADAR AND SATELLITE
PICTURES...ALONG WITH TRENDS IN MSAS AND MADIS DATA...CONTINUING
WSW EVERYWHERE. TEMPERATURES AT MANY LOCATIONS IN THE MID HUDSON
VALLEY...BERKSHIRES...TACONICS...SOUTHERN VT AND NW CT...INTO
PARTS OF THE SOUTHERN CATSKILLS ARE AT OR JUST ABOVE FREEZING.
WINDS IN SOME OF THOSE AREAS ALSO SOUTHEAST TO SOUTH. TEMPERATURES
AROUND HPN AND HVN WELL INTO THE 40S...AND SHOULD NUDGE POU AND NW
CT IN THE 40S LATER. SOME DOWNSLOPING HELPING WARM PARTS OF THE
BERKSHIRES AND SOUTHERN VT.

HERE IS THE CATCH. PROTECTED VALLEY LOCATIONS IN THE
BERKSHIRES...SOUTHERN VT AND TACONICS INTO THE CATSKILLS STILL IN
THE MID TO UPPER 20S...WITH LIGHT TO CALM WINDS. SO...WHILE AREAS
SUCH AS POU...PSF...AQW AND DDH WILL BE ABOVE FREEZING...OTHER
AREAS NEARBY WILL STRUGGLE TO REACH OR EXCEED FREEZING AND WILL
SEE ADDITIONAL FREEZING RAIN THROUGH THIS AFTERNOON. EVEN WHEN
TEMPERATURES REACH 33 OR 34...SOME SURFACES WILL BE BELOW FREEZING
WITH SNOW/SLEET COVER FOR SOME ADDITIONAL TIME.

SO...PUT RAIN WITH CHANCE FREEZING RAIN IN WARMER AREAS...WITH UP
TO A TENTH OF AN INCH ADDITIONAL ACCUMULATION. OTHER AREAS WILL BE
WORDED AS RAIN WITH SLEET AND FREEZING RAIN LIKELY. NORTHERN AREAS
WILL BE SNOW AND SLEET. ALL ACCUMULATIONS WILL BE WORDED AS
ADDITIONAL ACCUMULATION...AND AGAIN WSW WILL BE CONTINUED UNTIL
EXPIRATION. TEMPERATURES IN TEXT FORECAST DO NOT JUSTIFY ICE IN
SOME AREAS DUE TO WARMER TEMPERATURES AT FORECAST POINTS OF
POPULATION CENTERS...OUTSIDE OF THE COLDER PROTECTED VALLEYS.

OTHER MINOR CHANGES TO TEMPERATURES AND WINDS. WILL CONSIDER
CANCELING WSW LATER...IF ENOUGH EVIDENCE THAT PROTECTED VALLEYS
ARE ABOVE FREEZING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
PRECIP WILL FINALLY TAPER OFF THIS EVENING FROM NORTHWEST TO
SOUTHEAST...AS THE LAST WAVE OF LOW PRESSURE LIFT NORTHEAST INTO THE
CANADIAN MARITIMES. KEPT IN JUST CHANCE POPS THIS EVENING SOUTH AND
EAST OF ALBANY AS THE UPPER TROF AXIS PASSES THROUGH. ANY ADDITIONAL
RAIN/SNOW WILL BE VERY LIGHT.

HIGH PRESSURE WILL BUILD IN FOR THUR...WITH TRANQUIL WEATHER AND
SEASONABLE TEMPS. WITH WNW FLOW AND COLD ADVECTION REGIME WILL
MENTION JUST A SLIGHT CHANCE OF SNOW SHOWERS ACROSS THE WESTERN
ADIRONDACKS. LAKE-AIR TEMP DIFFERENCES WILL NOT BE GREAT ENOUGH FOR
MUCH OF A LAKE RESPONSE.

THE HIGH WILL ONLY TAKE RESIDENCE FOR A SHORT TIME ACROSS THE
AREA...AS AN UPPER LEVEL TROF/COLD FRONT APPROACHES FROM THE UPPER
GREAT LAKES LATE THUR NIGHT INTO FRI. THE MAIN SURFACE LOW IS
FORECAST TO PASS BY TO OUR NORTH...SO QPF WITH THIS SYSTEM WILL BE
LIGHT. SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE MAINLY ACROSS
THE HIGHER ELEVATIONS...AS BLAYER TEMPS WILL BE MARGINAL FOR
RAIN/SNOW IN THE VALLEYS DURING THE DAYLIGHT HOURS FRI. THE UPPER
TROF IS FORECAST TO REMAIN POSITIVE TILT AND PROGRESSIVE...SO A COLD
FRONT WILL PUSH THROUGH DURING THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CLIPPER LIKE SYSTEM AND ARCTIC FRONT WILL EXIT THE REGION EARLY
FRIDAY NIGHT AND HAVE FORECAST CHANCE POPS FOR SNOW SHOWERS. DRY BUT
VERY COLD WEATHER LATE FRIDAY NIGHT THROUGH SUNDAY MORNING AS THE
ARCTIC POURS INTO THE REGION . LOW TEMPS FRIDAY NIGHT IN THE TEENS
SOUTH TO BELOW ZERO IN THE ADIRONDACK ZONES. HIGHS SATURDAY ONLY IN
THE TEENS AND 20S...AND LOWS SATURDAY NIGHT GENERALLY BETWEEN ZERO
AND 10 ABOVE.

ON SUNDAY TEMPS WILL MODERATE TO NEAR SEASONABLE HIGHS IN THE 20S TO
MID 30S...BUT CLOUDS WILL BE INCREASING AHEAD OF THE NEXT LOW
PRESSURE SYSTEM COMING UP THE EASTERN SEABOARD. ONLY SLIGHT TO LOW
CHANCE POPS FORECAST FOR SUNDAY...WITH HIGH CHANCE POPS SUNDAY NIGHT
THROUGH MONDAY. ANOTHER MIXED PCPN EVENT POSSIBLE WITH THIS
SYSTEM...BUT AT THIS POINT HAVE KEPT THE PCPN TYPE CHOICES TO ONLY
SNOW OR RAIN.

FOR MON NT-TUE...UPPER LEVEL TROUGH ACROSS GREAT LAKES SHOULD KEEP
CONDITIONS UNSETTLED EVEN AFTER THE LOW DEPARTS...WITH FREQUENT SNOW
SHOWERS/FLURRIES...ALONG WITH COLDER THAN SEASONAL TEMPS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
IFR/LIFR CONDITIONS CONTINUE. FREEZING RAIN AT GFL WILL TRANSITION
TO LIGHT SNOW THROUGH THE AFTERNOON...WHILE AT ALB AND
POU...LIGHT RAIN WILL TRANSITION TO SNOW SHOWERS. SO...CEILINGS
AND VISIBILITIES WILL REMAIN MOSTLY AT OR BELOW IFR THIS
AFTERNOON. A FEW BRIEF PERIODS OF MVFR ARE POSSIBLE AT ALL SITES.
BY THIS EVENING...CEILINGS AND VISIBILITIES WILL TREND UP INTO
THE MVFR CATEGORY AS PRECIPITATION ENDS. AFTER MIDNIGHT...CEILINGS
AND VISIBILITIES WILL RISE TO VFR...AND WILL CONTINUE VFR THROUGH
TOMORROW MORNING. WINDS WILL BE LIGHT NORTH TO NORTHWEST BECOMING
STEADY NORTHWEST AT NEAR 10 KT OVERNIGHT. NORTHWEST WINDS
WILLPOSSIBLY BE GUSTY TOMORROW MORNING AFTER SUNRISE.

THU...VFR...NO SIG WX.
FRI...MVFR/IFR...CHC SNOW OR WINTRY MIX.
SAT...VFR...NO SIG WX.
SUN...VFR NO SIG WX.
MON...MVFR/IFR CHC SNOW OR WINTERY MIX.

&&

.HYDROLOGY...
MIXED PRECIPITATION HAS YET (AS OF 430 AM) TO CHANGE TO RAIN ACROSS
THE FLOOD WATCH AREA OF ULSTER...DUTCHESS...LITCHFIELD...COLUMBIA
AND SOUTHERN BERKSHIRE COUNTY. DELAY IN THE CHANGEOVER MAY MAKE
FLOODING LESS LIKELY TODAY...BUT HAVE LEFT THE FLOOD WATCH IN PLACE
SINCE MODELS STILL INDICATE THE POTENTIAL FOR AN INCH OF LIQUID RAIN
TO FALL LATE THIS MORNING INTO THE AFTERNOON. PLEASE SEE FLOOD WATCH
FOR DETAILS. THURSDAY THROUGH SATURDAY WILL GENERALLY BE FAIR AND
DRY EXCEPT FOR SOME LIGHT SHOWERS FRIDAY AND FRIDAY NIGHT. THIS WILL
ALLOW ANY HIGH RIVERS TO RECEDE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ001-013.
     WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR CTZ001-
     013.
NY...FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ060-061-063>066.
     WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR NYZ032-
     033-038>043-047>054-058>061-063>066-082>084.
MA...FLOOD WATCH THROUGH THURSDAY MORNING FOR MAZ025.
     WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR MAZ001-
     025.
VT...WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR
     VTZ013>015.

&&

AVIATION...NAS
Hazardous weather outlook, Feb 13, 4:36 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
436 AM EST WED FEB 13 2008

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-141200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE...SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...NORTHERN CATSKILLS...GREATER CAPITAL
DISTRICT...LAKE GEORGE SARATOGA REGION...NORTHERN
TACONICS...NORTHERN BERKSHIRES AS WELL AS SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

MAZ025-NYZ061-141200-
SOUTHERN BERKSHIRE-EASTERN COLUMBIA-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN BERKSHIRES AND
EASTERN COLUMBIA COUNTY IN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

CTZ001-013-NYZ060-063>066-141200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE ULSTER AND DUTCHESS COUNTIES...OF NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

NYZ058-059-141200-
WESTERN GREENE-EASTERN GREENE-
436 AM EST WED FEB 13 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENE COUNTY IN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SLEET OR SNOW ACCUMULATIONS OF TWO INCHES OR
GREATER. PLEASE REPORT ANY FREEZING RAIN ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ulster

When
February 13, 2:00 PM EST to February 15, 7:00 PM EST
Where
Ulster County, New Paltz to 2 mi NE of New Paltz
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.750, -74.080

The combination of heavy rain, snowmelt, and clogged storm drains from significant snow and sleet accumulations, led to flooding of the Wallkill River in New Paltz. Two roads were reported closed due to this flooding. The two roads were Route 299 between the Wallkill River Bridge and Libertyville Road, and Springtown Road between Route 299 and Dug Road. The roads remained closed through Friday afternoon on February 15th.

Flood, Rensselaer

When
February 13, 8:30 PM EST to February 14, 10:30 AM EST
Where
Rensselaer County, 1.67 mi WNW of Buskirk to 0.69 mi SW of Buskirk
Cause
Ice Jam
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.960, -73.460

At 2036 LST on Wednesday February 13th, Rennselaer County Emergency Management officials reported water flowing over the banks of the Hoosic River near the Buskirk Bridge. The water flowed through a cornfield and affected several buildings near Buskirk.

The flooding was the result of an ice jam that obstructed the flow of water in the Hoosic River, causing the water to back up behind the jam and overflow the banks of the river. Heavy rain exacerbated this situation.

The ice jam resulted in flooding on County Route 103 in Rensselaer County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83247, 83249.